Tennessee, 2016

Damaging Wind in Tennessee, July 23, 2016

July 23, 2016 · NWS OHX · 1 event in 1 county or zone

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon hours on July 23. One isolated severe thunderstorms caused wind damage in Bedford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon hours on July 23. One isolated severe thunderstorms caused wind damage in Bedford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 23, 2:40 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 23, 2:40 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
340 PM CDT SAT JUL 23 2016

.DISCUSSION...

It's another hot and muggy day today across Middle Tennessee as
some scattered thunderstorms have developed this afternoon giving
some lucky locations a nice break in the heat. With quite a bit of
high cloud cover today, many locations were able to keep a lid on
heat index values, with most at or below 105F degrees. Showers
and thunderstorms will continue through the evening hours although
short range models tend to dissipate convection by 8pm. But then
again, we all know how well these short range models have done
pinpointing convection lately. But I do think there will be
opportunities for these models to redeem themselves next week.
Keep reading.

Until then...there will be patchy fog again in the morning with
Sunday looking to be a carbon copy of today. Of course, there is a
lot of model disagreement in where storms develop and how much
coverage, but regardless, do think the potential is there that
Middle Tennessee will see more storms Sunday than today. With
that said, extended the Heat Advisory only for locations west of
Interstate 65 through Sunday at 8pm...mainly due to the fact that
the past two days have been borderline reaching criteria of 105F
heat index at best especially over the eastern areas.

The upper ridge finally shifts west allowing a slightly more
active pattern to develop over the area as several upper level
disturbances pass over the region. As a result, higher POPs are
expected resulting in High Temperatures being a few degrees lower.
Think the threat for any heat index values nearing 105F will end
on Sunday.

Thursday and Friday...as the work week progresses so will the
active weather pattern. Upper trough sets up over the eastern U.S.
as I mentioned yesterday. This will be the best shot for showers
and thunderstorms over the next 7 days as long range models
continue to be in fairly good agreement with this pattern change.
The good news is that with the extra cloud cover and
precipitation around, High Temperatures will likely stay in the
80s/lower 90s.

&&

.AVIATION...
18Z TAF DISCUSSION.

Expect scattered showers and thunderstorms across the region
through 01Z. Storms will move very slowly...quasi stationary.
Winds will be light and variable this afternoon then calm
overnight. Like last night...expect some areas of light fog
between 09-12Z where vsbys could briefly be reduced to 3-5SM.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      75  94  75  92  75 /  20  30  20  40  40
Clarksville    73  92  74  90  74 /  20  20  20  40  40
Crossville     71  90  72  87  70 /  20  40  20  50  40
Columbia       73  93  73  92  73 /  20  30  20  50  40
Lawrenceburg   73  93  73  92  73 /  20  40  20  40  40
Waverly        73  92  74  90  74 /  20  30  20  40  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening FOR Bedford-Cannon-
Clay-Davidson-De Kalb-Giles-Jackson-Lawrence-Macon-Marshall-
Maury-Rutherford-Smith-Sumner-Trousdale-Williamson-Wilson.

Heat Advisory until 8 PM CDT Sunday FOR Cheatham-Dickson-Hickman-
Houston-Humphreys-Lewis-Montgomery-Perry-Robertson-Stewart-Wayne.

&&

DISCUSSION......Hurley
AVIATION........49
Hazardous weather outlook, Jul 23, 4:17 AM CST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
517 AM CDT SAT JUL 23 2016

TNZ005>010-023>031-056>064-075-093>095-241030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-HOUSTON-HUMPHREYS-
DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON-PERRY-
HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-
BEDFORD-WAYNE-LAWRENCE-GILES-
517 AM CDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

CONTINUED HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN TODAY WITH
HEAT INDEX VALUES AROUND 105 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TNZ011-032>034-065-066-077>080-241030-
PICKETT-PUTNAM-OVERTON-FENTRESS-WHITE-CUMBERLAND-COFFEE-WARREN-
GRUNDY-VAN BUREN-
517 AM CDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 23, 2:16 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
316 PM CDT SAT JUL 23 2016

TNZ011-034-066-232100-
PICKETT TN-CUMBERLAND TN-FENTRESS TN-
316 PM CDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PICKETT...FENTRESS
AND NORTH CENTRAL CUMBERLAND COUNTIES UNTIL 400 PM CDT...

AT 315 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES NORTHEAST OF JAMESTOWN TO 10 MILES
NORTHWEST OF FAIRFIELD GLADE. MOVEMENT WAS WEST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...ALLARDT...GRIMSLEY...PICKETT STATE PARK...PALL MALL AND
CLARKRANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3660 8479 3641 8473 3627 8490 3620 8492
      3616 8491 3606 8489 3606 8505 3654 8504
TIME...MOT...LOC 2015Z 100DEG 6KT 3649 8481 3613 8499

LV
Special weather statement, Jul 23, 3:18 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
418 PM CDT SAT JUL 23 2016

TNZ011-034-232145-
PICKETT TN-FENTRESS TN-
418 PM CDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PICKETT AND
NORTHWESTERN FENTRESS COUNTIES UNTIL 445 PM CDT...

AT 414 PM CDT...DOPPLER RADAR WAS TRACKING A BAND OF STRONG
THUNDERSTORMS...WITH HEAVY DOWNPOURS...ALONG A LINE EXTENDING FROM
NEAR SUNNYBROOK TO 9 MILES SOUTHWEST OF JAMESTOWN. MOVEMENT WAS TO
THE WEST AT ABOUT 10 MPH.

DOPPLER RADAR ESTIMATES INDICATE THAT BETWEEN 1 AND 2 INCHES OF RAIN
HAS FALLEN IN SOME SPOTS NEAR JAMESTOWN. ADDITIONAL HEAVY DOWNPOURS
MAY LEAD TO LOCALIZED FLOODING. IF YOU APPROACH AN AREA WHERE WATER
COVERS THE ROAD...TURN AROUND...DON'T DROWN.

LOCATIONS IMPACTED INCLUDE...
PALL MALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BRIEF WIND GUSTS TO 30 MPH WILL ALSO BE POSSIBLE WITHT THESE STORMS.
&&

LAT...LON 3661 8488 3661 8501 3649 8509 3636 8511
      3636 8501 3642 8497 3648 8494
TIME...MOT...LOC 2114Z 168DEG 10KT 3661 8494 3638 8509

19
Special weather statement, Jul 23, 4:35 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
535 PM CDT SAT JUL 23 2016

TNZ075-232300-
BEDFORD TN-
535 PM CDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEDFORD COUNTY UNTIL
600 PM CDT...

AT 533 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
IN THE SHELBYVILLE AREA. THIS STORM WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG
WITH TORRENTIAL DOWNPOURS OF RAIN.

LOCATIONS IMPACTED INCLUDE...
SHELBYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SINCE THIS THUNDERSTORM IS MOVING VERY LITTLE...TORRENTIAL RAINFALL
WILL LIKELY LAST THROUGH AT LEAST 600 PM...AND MAY LEAD TO LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3541 8630 3539 8640 3547 8644 3550 8642
      3550 8635 3548 8632
TIME...MOT...LOC 2233Z 159DEG 3KT 3548 8639

19

The radar

The Northeast Alabama radar (KHTX), 70 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bedford

When
July 23, 4:47 PM CST
Where
Bedford County, Shelbyville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.480, -86.470

Several trees and power lines were blown down with power outages in Shelbyville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639154.